Filter by keywords:



Retrieving documents. Please wait...

1/17. Benign transient hyperphosphatasemia of infancy and childhood.

    Six children, aged 11 to 25 months, were found to have elevated serum alkaline phosphatase (ALP) levels (1,077 to 9,271 U/L) in the absence of disease. Benign transient hyperphosphatasemia (BTH) was diagnosed when the serum ALP levels returned to normal or decreased significantly within 3 months. Several theories have been suggested regarding the pathophysiology of BTH, but the exact cause is still unclear. We report six cases of BTH and review the literature. It is important to recognize this condition and to avoid extensive and unnecessary evaluation. ( info)

2/17. A girl with rickets and nephrocalcinosis.

    A 5-year-old girl presented with short stature. She was found to have rickets due to renal phosphate wasting and nephrocalcinosis. serum parathyroid hormone was suppressed, 25-OH vitamin d was within the normal range, and 1,25-(OH)(2 )vitamin d was elevated. In addition, she had hypercalciuria, proteinuria, which was partially tubular in origin, and a reduced glomerular filtration rate of 58 ml/min per 1.73 m(2). Treatment with phosphate supplements resulted in healing of the rickets and normalization of the serum 1,25-(OH)(2 )vitamin d level. This patient is an example of hypercalciuric rickets, most likely due to an inherited disorder of phosphate metabolism. Hypercalciuric rickets can be inherited as an autosomal recessive as well as autosomal dominant trait. ( info)

3/17. life threatening hyperphosphataemia after administration of sodium phosphate in preparation for colonoscopy.

    An elderly woman developed severe hyperphosphataemia, hypocalcaemia, and cardiac arrest after oral administration of sodium phosphate in preparation for colonoscopy. This is an unusual complication and is attributed to decreased phosphate excretion by the kidneys. At increased risk are patients with impaired renal function, age more than 65 years, and presenting with intestinal obstruction or decreased intestinal motility, increased intestinal permeability, liver cirrhosis, or congestive heart failure. Though there are no accepted guidelines for anticipation and prevention of this adverse effect, it may be desirable to check serum phosphate concentrations before choosing the method for colonic preparation and before giving the second oral dose of sodium phosphate in patients at risk. Hyperphosphataemia should be suspected if a patient develops hypotension or neuromuscular irritability after administration of sodium phosphate. Haemodialysis for direct removal of phosphate and intravenous calcium for treatment of symptomatic hypocalcaemia may be life saving. ( info)

4/17. Some clues and pitfalls in the diagnosis of acromegaly.

    OBJECTIVE: To describe a case of acromegaly in a young woman using oral contraceptives who had nonspecific symptoms and persistent hyperphosphatemia and to analyze the reasons for delay in diagnosis. methods: A 31-year-old woman underwent evaluation for failure of menstrual flow to resume after discontinued use of oral contraceptives. Clinical and laboratory findings are summarized, and atypical manifestations of acromegaly are discussed. RESULTS: The patient complained of weight gain, acne, and increased facial hair growth, and laboratory tests showed a low estradiol level and hyperinsulinemia. "Post-pill amenorrhea" and polycystic ovary syndrome were considered possible diagnoses. During subsequent endocrinology consultation, hyperphosphatemia was present on three occasions during a 7-month period. Hormonal studies for evaluation of pituitary function revealed increased insulin-like growth factor-I and growth hormone (GH) levels. acromegaly was suspected, and the increased GH level failed to suppress after a glucose load. magnetic resonance imaging revealed a pituitary macro-adenoma with suprasellar extension. Visual field testing showed bitemporal abnormalities. Transsphenoidal resection successfully removed the GH-producing tumor, and hormone replacement therapy was initiated postoperatively. CONCLUSION: The textbook presentation of GH excess is a late feature of acromegaly. The diagnosis in a young woman can be easily missed when clinicopathologic findings are not classic and the picture is further clouded by factors such as oral contraceptive use. Features may also resemble polycystic ovary syndrome, a more common condition in women of childbearing age. This case also illustrates that hyperphosphatemia, overlooked in this patient, can precede the full-blown clinical manifestations of acromegaly and serve as a subtle clue to the underlying disease. awareness of these situations and screening for high GH levels in patients with unexplained, persistent hyperphosphatemia are advisable for making an early correct diagnosis and providing appropriate therapy. ( info)

5/17. Tumoral calcinosis with hyperphosphatemia.

    Tumoral calcinosis is a rare disorder of mineral metabolism among adolescents and young adults characterized by deposition of calcific masses around large joints. It is less commonly reported in pediatric population and commonly mistaken for bone tumors. Typical lab parameters include hyperphosphatemia with normal levels of serum calcium, parathyroid hormone (PTH) and alkaline phosphatase. A ten-year-old boy with typical features of tumoral calcinosis is presented. ( info)

6/17. Spurious hyperphosphatemia in a patient with alteplase-locked central venous catheter.

    Alteplase has been shown to be effective in preventing central venous access clotting in patients on hemodialysis. Because of a high phosphorus content in its excipient, it can inadvertently contaminate blood samples, leading the physician in care of the patient to erroneously increase dialysis time or change diet in order to control the pseudo-hyperphosphatemia. ( info)

7/17. Severe hyperphosphatemia and hypocalcemic tetany after oral laxative administration in a 3-month-old infant.

    A 3-month-old infant presented to the pediatric emergency department with respiratory distress and tetany after ingestion of a phosphate-containing oral laxative. The initial phosphorus level was 38.3 mg/dL. With aggressive fluid resuscitation and intravenous calcium administration, the infant completely recovered. Although the risks of phosphate-containing enemas are well described, life-threatening hyperphosphatemia can also result from administration of phosphate-containing oral laxatives. Aggressive fluid hydration is the mainstay of treatment. Intravenous calcium administration may be necessary to avoid hemodynamic collapse despite the theoretical possibility of metastatic calcifications. physicians should be alerted to the possibility of phosphate toxicity and hypocalcemic tetany in young children when treated with over-the-counter laxatives. caregivers should be advised not to administer over-the-counter laxatives to infants without physician supervision. ( info)

8/17. Tumoral calcinosis. Case report with treatment failure.

    Periarticular calcifications are the hallmark of a rare entity: tumoral calcinosis. We have followed for 90 months a nine-year-old black girl with involvement of both shoulders. Seven initial local excisions of the mass on the right shoulder were attempted without complete removal and prompt recurrence after each attempt. The entire lesion on the right side, including a cutaneous ulceration, was managed by en masse surgical excision. Preoperative inpatient medical management in the form of low calcium and low phosphorus diet was unsuccessful. Postoperatively, she has remained free of ulceration; however, after two and a half years, the right mass has again increased in size with compression of the brachial plexus. This recurrence occurred despite strict dietary control starting immediately postoperatively. Although there are many advocates of surgical excision of these lesions and, more recently, several cases reported of successful medical management, we find that often a combination approach is necessary to effectively treat tumoral calcinosis and reduce the rate of recurrence. ( info)

9/17. hypophosphatemia in a pediatric patient after major hepatic resection.

    hypophosphatemia was noted in a 20-month-old infant following major hepatic resection. The hypophosphatemia appeared to be related in part to renal wasting of phosphate, although this condition was transient. Prompt recognition and treatment prevented serious sequelae of this disorder. ( info)

10/17. Distinction between the common symptoms of the phosphate-depletion syndrome and glucocorticoid-induced disease.

    A phosphate depletion syndrome developed in a steroid-dependent asthmatic patient. Initially, the clinical picture was confused with steroid-associated myopathy rather than the phosphate depletion syndrome which has similar symptoms. The classic biochemical findings led to the correct diagnosis. Cessation of phosphate-binding antacids and phosphorus repletion rapidly corrected the biochemical findings and led to the patient's clinical improvement. Platelet phosphate metabolism was evaluated; it was found to correlate with the phosphorus-depleted state and clinical recovery with phosphate repletion. attention is drawn to the clinical entity of phosphate depletion which may mimic steroid-induced side effects, both of which may occur in patients receiving steroids and antacids. ( info)
| Next ->


Leave a message about 'phosphorus metabolism disorders'


We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.